

February 10 and 11, 2006

Kyushu University's Law Alumni Symposium

The Faculty of Law of Kyushu University inaugurated a Master's Program (LL.M) in "International Business and Economic Law" in the fall of 1994. Taught entirely in English, the Master's Program aimed at providing international students with the possibility to confront the many challenges of international economic affairs and of commercial transactions from a Japanese perspective. This Master's Program was complemented by a Doctor's Program in the fall of 1999.

Responding to the growing interest of international students in Japanese law, the Faculty of Law instituted a Master's Program in Japanese and Comparative Law in the fall of 2001. The purpose of this Master's Program is to introduce international students to the system and basic concepts of Japanese law, as well as to familiarize them with the methodology of comparative law. During the same year, the Ministry of Education, Culture, Sports, Science and Technology asked the Faculty of Law of Kyushu University to host the Young Leaders Program in the field of law. This one year Master's Program is designed to attract promising young legal professionals from designated Asian countries.

During the past 12 years, many students have graduated from the English law programs. Many of the graduates have realized that maintaining good relationships with each other is of great importance. It is the Faculty's desire to facilitate the growth of these relationships by organizing a symposium for and by alumni. All speakers at the symposium have been connected to one or more of the programs either as part of the teaching staff or as students. As a result, the Faculty can offer a variety of appealing topics.

The professors of the LL.D, YLP, and LL.M programs and the currently enrolled students invite you to join them at the presentations and discussions led by several of the former teaching staff and alumni. If the symposium turns out to be successful, similar events will be organized in the future.

Schedule of Events

February 10, 2006

13:00-13:10

Introductory Remarks

Mr. Kono (Professor, Kyushu University)

13:10-14:10

Terrorism and International Insurance

Mr. Cowan (Counsel, Equitas Ltd.)

Break (10 minutes)

14:20-15:20

Trade and Culture: Cultural Argument Analyzed

Mr. Van Uytsel (Research Assistant, Kyushu University)

Break (20 minutes)

15:40-16:40

Trade Negotiations in WTO: Chinese Experience

Mr. Fu (Director, Ministry of Commerce (China), Dep. of WTO Affairs)

Break (10 minutes)

16:50-18:00

Insights of LL.D. Student's Dissertation

Ms. V.An (How to Enforce the Capital Regional Air Quality Management (CRAQM) Program Effectively: Combined Environmental Policies for CRAQM in Korea)
Mr. Lobsinger (Countering Terrorist Funding: Solutions Based on the Transparency in Trade)

Dinner in a downtown restaurant (19:00 ~)

February 11, 2006

9:30-10:30

Reform of the Security Council

Mr. Asad (Counselor, Permanent Mission of Pakistan to the United Nations)

Break (15 minutes)

10:45-11:45

The Tragedy of Anticommons and Patented Standards

Ms. Lee (Researcher, Hokkaido University)

Lunch (90 minutes): participants to arrange individually

13:15-14:15

Insights of LL.D Student's Dissertation

Mr. Puchniak (The New Kaisha: Unveiling the New Model of Japanese Corporate Governance)

Ms. Yuan (Independent Director System in Corporate Governance: Searching for a More Effective Watchdog for Chinese Companies)

Break (15 minutes)

14:30-15:30

Combating Money Laundering: Have the Lunatics Finally Taken over the Asylum?

Mr. Tamimi (General Counsel, Íslandsbanki and Chairman European Law Institute, Reykjavík University)

Break (20 minutes)

15:50-16:50

Labor Standards in Asia and the Role of Universities

Mr. de Meyer (Senior Specialist on International Labor Standards and Labor Law, Subregional Office for East Asia (SRO-Bangkok) International Labor Organization)

16:50-17:00

Closing Remarks

Mr. Kono (Professor, Kyushu University)

Exclusive dinner at the Japanese restaurant "Kotaro": a special menu will be created for the symposium participants. (19:00 \sim)